Alert archive / North Carolina / Tornado Warnings in 1996
Tornado Warning 5, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jul 3, 1996, 3:32 PM EDT for Northampton County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 1996, 3:32 PM EDT (19:32 UTC)
- Expired
- Jul 3, 1996, 4:05 PM EDT
- In force
- 33 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Northampton County, NC
The radar
The Norfolk radar (KAKQ), 72 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:35 PM EDT | Thunderstorm Wind | Conway, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAKQ 031932
TORAKQ
NCC131-032005-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
332 PM EDT WED JUL 3 1996
THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 405 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN NORTHEAST NORTH CAROLINA
...EASTERN NORTHAMPTON COUNTY
AT 331 PM EDT...A POSSIBLE TORNADO WAS INDICATED BY WAKEFIELD
DOPPLER RADAR 6 MILES NORTH OF JACKSON MOVING SOUTHEAST AT 30 MPH.
SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
MILWAUKEE BY 355 PM EDT
LASKER BY 355 PM EDT
POTECASI BY 355 PM EDT
CONWAY BY 355 PM EDT
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID
WINDOWS.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 3, 10:15 AM EDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 3, 10:15 AM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 1015 AM EDT WED JUL 03 1996 ITS BEEN REALLY FUN BEING MARINE/PUBLIC/AVIATION FCSTR/RDR OPERATOR AND DEALING WITH COMPUTER/DATABASE MODIFICATIONS. TAFS NOT BEHAVING SO FAR THIS AM AS CLDS/SHRS PUSH THRU RGN. QUIK (AND I MEAN VRY QUIK) LUK AT REALTIME DATA SHOWS CONTD WK BNDRY FM CNTRL NJ INTO SC WITH MAIN CDFNT PUSHING THRU CNTRL MTNS. HIEST DWPTS CONFINED TO AREAS INVOF CHESY BAY TO ATLC CST...WHL A LTL MR TOLERABLE AMS FARTHER INLAND. MODIFYING GSO 12Z RAOB FOR 85/67 GIVES 2500-3000 J/KG SO CUD BE SUM CNVTN (ESP CNTRL/ERN AREAS) THIS PM B4 REAL FNT PASSES THRU. THAT`S ABT IT...RDRS ALRMG AND TAFS NEED ATTN AGAIN. OH BOY!!! AVLBRIGHT
In the hours before
Special weather statement, Jul 3, 1:31 PM EDT, 2 hours 1 minute before
VAZ048-049-060>100-501-MDZ021-025-501-040000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 130 PM EDT WED JUL 3 1996 ...SEVERE THUNDERSTORM WATCH NUMBER 715 IN EFFECT UNTIL 0800 PM FOR CENTRAL AND EASTERN VIRGINIA...THE LOWER MARYLAND EASTERN SHORE... THE SOUTHERN PART OF THE CHESAPEAKE AND THE ATLANTIC COASTAL WATERS FROM FENWICK ISLAND TO VIRGINIA BEACH... A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. ALBRIGHT
Special weather statement, Jul 3, 2:08 PM EDT, 1 hour 24 minutes before
NC012>017-030-032-102-504-040100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 210 PM EDT WED JUL 3 1996 ...SEVERE THUNDERSTORM WATCH NUMBER 716 IN EFFECT UNTIL 900 PM FOR NORTHEAST NORTH CAROLINA INCLUDING THE NORTHERN OUTER BANKS AND CURRITUCK SOUND... A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIOX... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. ALBRIGHT
Local storm report, Jul 3, 2:17 PM EDT, 1 hour 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
217 PM EDT WED JUL 03 1996
TIME(EDT) ...CITY LOCATION... STATE ...EVENT/REMARKS...
DATE ...COUNTY LOCATION...
210 PM |BREMO BLUFF VA NICKEL SIZE HAIL AT
07/03/96 FLUVANNA THE BREMO BLUFF POST
OFFICE.
RUSNAKLocal storm report, Jul 3, 3:00 PM EDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT WED JUL 03 1996
TIME(EDT) ...CITY LOCATION... STATE ...EVENT/REMARKS...
DATE ...COUNTY LOCATION...
240 PM 8BALLSVILLE & TABACCOVILLE GOLFBALL SIZE HAIL
07/03/96 WESTERN POWHATAN IN BOTH TOWNS.
REPORTED BY EOC.
RUSNAKLocal storm report, Jul 3, 3:31 PM EDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
330 PM EDT WED JUL 03 1996
TIME(EDT) ...CITY LOCATION... STATE ...EVENT/REMARKS...
DATE ...COUNTY LOCATION...
315 PM FLAT ROCK HAIL (.75) / WIND
07/03/96 POWHATAN/CHESTERFIELD LINE DAMAGE. NUMEROUS TREES
DOWN ON RT 60 NEAR
FLAT ROCK.
318 PM WOODLAKE SECTION HAIL (1.50) ON RT
07/03/96 CHESTERFIELD 360 NEAR WOODLAKE.
RUSNAKThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:23 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 47 min |
| Jul 3, 3:53 PM EDT | Severe Thunderstorm Warning | AKQ | Hertford | 47 min |
| Jul 3, 4:29 PM EDT | Severe Thunderstorm Warning | AKQ | Chowan | 31 min |
| Jul 3, 4:29 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie | 31 min |
| Jul 3, 5:06 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie | 34 min |
| Jul 3, 5:06 PM EDT | Severe Thunderstorm Warning | AKQ | Chowan | 34 min |
Nearby
Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.